Interview #7: Maja Ster

OLYMPUS DIGITAL CAMERAMaja Ster

Slovenia

‘I am strong and I love myself for fighting this condition so bravely – worsen my symptoms, stronger my love. If I can fight this, I can do anything. I am unstoppable.’

1.When did you start using topical steroids? And why?

I started using topical steroids when I was around seven years old. I got Atopic Dermatitis and due to my symptoms my dermatologist prescribed me my first corticosteroids. My parents didn’t like them, but of course wanted to help me, so they followed medical instructions. I was very itchy at the time and had patches of red and dry skin on a few parts of my body (especially arm and leg joints). So we started applying steroids – who will you trust if not a doctor?

2. What was the name of the topical steroid?

Advantan

3. Were you ever prescribed more potent steroids? 

Yes. I was applying Advantan to my skin regularly through all my childhood, never been told that it could be mixed with a cream to be less potent. So I had been using 100 % topical steroids all the time (not very heavily though) and as a teenager realized that they had no real effect on my skin anymore. I got more potent corticosteroids around my 18th year from my dermatologist. They were called Elocom.

4. How did you find out about RSS?

I was searching through the internet to find a new solution for my skin, because I had one of my bad skin days that day. And I somehow found a blog, written by a girl from nearby town, saying that she had been two years into withdrawal of corticosteroids at that time. She wrote that topical steroids worsened her skin condition and as she had realized later – made her addictive. When I was reading those lines, I stopped breathing and I started to shake. She wrote about her withdrawal process, how bad her skin had been on the beginning and through the whole withdrawal, how she didn’t know if she would survive. I was crying and crying and crying. Because I knew at that point – that I was addicted too.

5. What made you feel you had RSS?

I knew when I read the first post on that blog. It was like someone would finally told me the truth I had already knew. Corticosteroids never felt good on my skin (apart from immediate effect it had on my skin) and my skin was like a wax or something artificial after applying them. I knew because my skin has changed in years of TS usage. Inflammation started to spread over my whole body and it appeared on places not typical for Atopic Dermatitis too. My outbreaks were unpredictable and uncontrollable, it came in seconds and bursted over my whole body.

6.What were your first symptoms?

Fizz with liquid inside and dry red burning patches of skin. Bone deep itch that was stronger than anything that I had ever felt in my life. In the first few days of withdrawal over my hands, arms and back. In the first month over my whole upper body and around month three over my whole body. Shivering of cold in the middle of summer (all together for four VERY LONG months), the shivers, feeling of ants crawling under my skin, heavy shedding of my skin, heavy sweating (for a few months, especially at night), hyper sensibility of skin to everything – from fabric to food and even to my own touch. Insomnia. Oozing, soreness of skin, deep devastating hopelessness and entrapment of my happy outgoing soul in my waning weak sore body.

7. Is your family supportive? Friends?

I am so happy to have my boyfriend, who is super supportive through this whole process. My friends too and my family – it is hard to accept something so brutal, so they needed their time to accept / understand. It was (and still is) hard for them too.

8. Have you ever been to a hospital for this? 

No, fortunately not.

9. What has been the hardest part of this condition?

Accepting that this is it. That everything I have loved and cared about has to be put aside for an indefinite time because my symptoms are taking everything I have away from me. My time, my energy, my patience, my will to live. Itch itself has been so devastating that after a ‘good’ itch attack (sometimes on a bad day even on every two hours or less), I have been left with nothing. Empty shell. All my energy was wasted on that insane itch and to stay sane I had to turn myself off afterwards. I had to stop thinking about everything else and had to focus on just being.

Accepting that all my dreams, desires, wishes, all my hard work to became good at something, to accomplish something, had to be forgotten for that long never-ending period of time. Accepting the feeling of frozenness in the moment, when (almost) everyone around me had lived their lives on like nothing had happened.

Like I would be nearly dying next to them and they wouldn’t even notice. That was the worst.

The inability to explain to my closest people what I was going through in the way that they would really understand. And the inability to do all those things I had wanted to do so badly (from going for a walk or shower without pain to doing my hobbies – later in the process I started to hanker badly for creativity, productivity and physical activity).

10. How long have you been in withdrawal? 

I have been withdrawing from 28. January 2015, so one year and 9 months until now. I am not over with withdrawal yet, but I am feeling much better now. I think that it will take one more year or even two or three to be completely healed.

11. What do you use as comfort measures during this?

I had a no-diary, no-gluten and no-sugar diet for my first 8 months of withdrawal. I don’t know if it has helped on the recovery process, but at that time I reacted to practically everything and I was using the diet as my ‘power’ to have at least something in control. I am using moisturizer creams now (Avene Xera Calm Balm and Zinc Oxide) and I bath when my symptoms worsen (with apple vinegar or sodium bicarbonate). I use tubifast strapping in that case too.

12. Are you employed? Has this affected your job status?

Yes, I am, as a student worker. In the beginning of Topical Steroid Withdrawal I had been very lucky to just complete my studying, but had not yet graduated – and I could take one extra year off as a student. I didn’t had to work so hard that year, because I had still lived with my parents, so I didn’t had to worry about my finances so much, which was a life saver.

I had to stop many student jobs and hobbies on the other hand, which affected my life a lot. And it was hard (and still is) starting to do those things again because I lost so much specific knowledge after a year and a half of not doing it. But I’m starting to learn and explore again and I am ready to live a much fuller life now.

13. Have you gone to therapy/wish to go to therapy because of this condition?

I think that I will recover my whole life from the withdrawal. From time to time I cry heavily remembering my worst months and meeting my darkest hidden demons, which is a kind of therapy too.

I believe that my therapy will be all the things that make me happy and touches my soul. I will be recovering through dancing, being with all the people that mean the world to me, hiking (hopefully without the itch) and deep conversations with myself and my closest people from time to time.

I truly started to love myself through that process and that is why I am grateful for it. I believe it was meant for me to overcome TSW and it made me know myself 100 times better.

I see my path now. And I’m ready to start walking it.

14. If there is one thing you could say to another sufferer, what would it be?

You are strong and very brave. Don’t ever doubt about that. If life had thrown you into that terrible process, you had to be strong and brave enough to fight it, why else would you be the one thrown there? Don’t step on the path towards healing in the role of the victim, but tell yourself that you can do it, that you are a victor!! Embrace the pain and love yourself deeply through that process. It is not fair, it could be prevented, but don’t stress about that through your darkest nights. Focus on surviving, do all you have to do to come through. And remember, it becomes EASIER and it ENDS eventually. IT REALY DOES!

Be grateful for having the symptoms that won’t last your whole life, but ‘just’ a few years. That may sound negative, but it really puts things in perspective. It could be worse! You can always be grateful for something, and that makes life (and even the symptoms) much more tolerable. Be your own comforting inner voice saying: ‘I am strong, I am beautiful, I can do anything, I will manage the next minute / hour / day and I will NEVER give up!’


Spectacular, Maja! Thank you for your interview!

Author: preventabledoc

Director/Producer of Preventable: Protecting Our Largest Organ and Red Skin Syndrome advocate

2 thoughts on “Interview #7: Maja Ster”

  1. Reblogged this on Sindrom rdeče kože and commented:
    Moj intervju je bil objavljen kot eden od serije intervjujev na strani Preventable: Protecting our largest organ. Namen te strani je preprečevanje Sindroma Rdeče Kože in uvedba reform pri uporabi topičnih steroidov. Preberite si še druge intervjuje ali se vključite v proces.

    My interview was published as a part of series of interviews on page Preventable: Protecting our largest organ. The mission behind it is to prevent Red Skin Syndrome and bring reform to topical steroid use. Check out other interviews or get involved.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s